Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 7, 2009, 7:49 PM MDT for Chouteau County, Hill County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2009, 7:49 PM MDT (01:49 UTC)
- Expired
- May 7, 2009, 8:24 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 080149 SVRTFX MTC015-041-080230- /O.NEW.KTFX.SV.W.0002.090508T0149Z-090508T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 749 PM MDT THU MAY 7 2009 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... THIS INCLUDES THE CITY OF BIG SANDY... SOUTH CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 830 PM MDT * AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF BIG SANDY...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BIG SANDY. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4813 10964 4780 10987 4805 11060 4843 11036 TIME...MOT...LOC 0148Z 300DEG 12KT 4819 11029 $$ 08
2 follow-up statements
000 WWUS55 KTFX 080208 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 808 PM MDT THU MAY 7 2009 MTC015-041-080230- /O.CON.KTFX.SV.W.0002.000000T0000Z-090508T0230Z/ HILL MT-CHOUTEAU MT- 808 PM MDT THU MAY 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR NORTHEASTERN CHOUTEAU AND SOUTH CENTRAL HILL COUNTIES... AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BIG SANDY...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4813 10964 4780 10987 4805 11060 4843 11036 TIME...MOT...LOC 0207Z 300DEG 12KT 4816 11021 $$ 08
000 WWUS55 KTFX 080224 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 824 PM MDT THU MAY 7 2009 MTC015-041-080230- /O.CAN.KTFX.SV.W.0002.000000T0000Z-090508T0230Z/ HILL MT-CHOUTEAU MT- 824 PM MDT THU MAY 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU AND SOUTH CENTRAL HILL COUNTIES IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... && NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 4813 10964 4780 10987 4805 11060 4843 11036 TIME...MOT...LOC 0220Z 300DEG 12KT 4814 11015 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:40 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 7, 5:40 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 540 PM MDT THU MAY 7 2009 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH SATURDAY...SCATTERED RAIN SHOWERS/MOUNTAIN SNOW SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING...THEN DISSIPATE AS INSTABILITY WEAKENS WITH LOSS OF DAYTIME HEATING. A WEAK CANADIAN COLD FRONT AND ASSOCIATED UPPER-LEVEL SHORTWAVE WILL SLIDE THROUGH THE REGION OVERNIGHT GENERATING ADDITIONAL RAIN AND SNOW SHOWERS. IN THE MOUNTAINS...SNOW ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE WHILE UP TO AN INCH OF SNOW ON GRASSY AREAS IS POSSIBLE OVER THE VALLEYS. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT FOR FRIDAY WITH HIGH TEMPERATURES SLIGHTLY BELOW AVERAGE. ON FRIDAY...CLOUDS ALONG WITH RAIN SHOWERS AND MOUNTAIN RAIN/SNOW SHOWERS ARE EXPECTED BUT RAINFALL AMOUNTS WILL GENERALLY BE LIGHT. WEAK UPPER-LEVEL RIDGE WILL DEVELOP ON FRIDAY NIGHT WITH DRIER CONDITIONS ANTICIPATED FOR SATURDAY. THE ONLY EXCEPTION ON SATURDAY WILL BE ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND MONTANA HI-LINE WHERE A WEAK SHORTWAVE MAY GENERATE SOME LIGHT SHOWERS DURING THE AFTERNOON HOURS...HOWEVER TEMPERATURES WILL STAY AROUND AVERAGE. MLS SATURDAY NIGHT THROUGH TUESDAY NIGHT...A WEAK UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST SATURDAY NIGHT AND THE LOCAL AREA WILL BE UNDERNEATH LIGHT NORTHWEST FLOW ALOFT. THE AIRMASS WILL DRY AND STABILIZE ALTHOUGH THE AIRMASS WILL REMAIN SLIGHTLY UNSETTLED...AND AFTERNOON SHOWERS REMAIN POSSIBLE THROUGH MONDAY. THE RIDGE MOVES EAST OF THE ZONES BY MONDAY NIGHT AND AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE OVER THE WEST COAST TUESDAY. MOISTURE IN THE FLOW ALOFT AHEAD OF THIS SYSTEM WILL INCREASE...AND THE CHANCE OF SHOWERS WILL ALSO INCREASE. TEMPERATURES WILL BEGIN THE PERIOD NEAR NORMALS BUT...AS THE UPPER LEVEL LOW PRESSURE APPROACHES...WILL DROP BELOW NORMALS AGAIN TUESDAY. ZELZER/MPJ WEDNESDAY AND THURSDAY...MODELS SHOW A LONG WAVE RIDGE OVER THE WESTERN U.S. WITH WITH A MOIST WESTERLY FLOW ALOFT ACROSS THE REGION. THE GFS/ECMWF ARE IN GOOD AGREEMENT WITH LONG WAVE DETAILS BUT DO DIFFER IN THE SHORT WAVE TIMING. THUS...WILL GO WITH COOLER THAN SEASONAL AVERAGE WITH SCATTERED SHOWERS...ESPECIALLY ON WEDNESDAY. WILLIAMSON DC && .AVIATION... UPDATED 2340Z. A BROAD UPPER TROF WILL PERSIST OVER THE AREA TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS WILL GUSTY SURFACE WINDS. A SURFACE COLD FRONT WILL MOVE ACROSS THE AREA AFTER 06Z WITH RAIN AND SNOW SHOWERS BECOMING MORE WIDESPREAD. VFR CONDITIONS PREVAIL WITH MVFR AND IFR CONDITIONS BECOMING WIDESPREAD AFTER THE FRONTAL PASSAGE. && .PRELIMINARY POINT TEMPS/POPS... GTF 33 52 35 57 / 70 70 20 20 CTB 32 53 34 55 / 80 60 20 20 HLN 34 55 34 60 / 40 50 20 20 BZN 34 54 34 60 / 40 30 20 30 WEY 23 45 24 51 / 50 30 20 30 DLN 30 49 30 54 / 30 20 10 20 HVR 37 59 36 62 / 70 50 20 20 LWT 32 50 32 55 / 40 70 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 7, 4:20 AM MDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 420 AM MDT THU MAY 7 2009 MTZ009>014-044>051-081200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 420 AM MDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. A CANADIAN COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. EXPECT GUSTY WEST WINDS AHEAD OF THE COLD FRONT THIS AFTERNOON AND INTO THE EVENING HOURS. AS THE COLD FRONT MOVES THROUGH...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP. EXPECT THE RAIN TO CHANGE TO SNOW AFTER MIDNIGHT AS COLDER AIR MOVES SOUTH OUT OF CANADA. BY FRIDAY MORNING...EXPECT NEW SNOW ACCUMULATIONS OF 1 TO 2 INCHES AT LOWER ELEVATIONS...AND 2 TO 4 INCHES IN THE MOUNTAINS. HOWEVER...MOST OF THE SNOW ACCUMULATIONS AT THE LOWER ELEVATIONS WILL BE CONFINED MAINLY TO THE GRASSY AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-081200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 420 AM MDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.